[Skip to Content]
[Skip to Content Landing]
Article
January 1960

Agranulocytosis Associated with PhenindioneA Case Report with Review of the Literature

Author Affiliations

Boston

From the Thorndike Memorial Laboratory and Second and Fourth (Harvard) Medical Services, Boston City Hospital, and the Department of Medicine, Harvard Medical School.; Formerly Assistant Resident in Medicine, Second and Fourth (Harvard) Medical Services, Boston City Hospital (Dr. Tashjian).; Formerly Resident in Medicine, Second and Fourth (Harvard) Medical Services, Boston City Hospital; Assistant in Medicine, Harvard Medical School (Dr. Leddy).

AMA Arch Intern Med. 1960;105(1):121-125. doi:10.1001/archinte.1960.00270130137018
Abstract

In the eleven years since the first clinical use1 of phenindione (2 phenyl-1,3 indandione)* as a hypoprothrombinemic agent, there have been five case reports of agranulocytosis,2-5 one of severe neutropenia (but with eosinophilia),6 and one of granulocytopenia 7 associated with the use of this drug; one death was attributable to this complication. The following report concerns another case of agranulocytosis associated with phenindione therapy in which recovery occurred.

Report of Case  A 49-year-old white woman entered the Boston City Hospital for the ninth time on May 3, 1958, because of dyspnea. Previous admissions were for decompensated rheumatic heart disease. Eleven weeks preceding this admission, she had entered the surgical service with an embolus to the right femoral artery, for which a successful embolectomy was performed. Her recovery was uneventful, and she was discharged taking phenindione, 50 mg. twice daily, digitalis folia, 0.1 gm. daily, and oral penicillin

First Page Preview View Large
First page PDF preview
First page PDF preview
×